Alert archive / Montana / Winter Weather Advisories in 2021
Winter Weather Advisory 3, NWS Missoula, MT
NWS Missoula, MT issued this winter weather advisory at Jan 4, 2021, 11:45 AM MST for 4 counties in Montana; Lemhi County, Idaho. It took effect at Jan 4, 2021, 8:00 PM MST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2021, 11:45 AM MST (18:45 UTC)
- In effect from
- Jan 4, 2021, 8:00 PM MST
- Expired
- Jan 5, 2021, 9:00 AM MST
- In force
- 13 hr
- Issued by
- NWS Missoula, MT
Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
265 WWUS45 KMSO 041845 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1145 AM MST Mon Jan 4 2021 MTZ007-051600- /O.NEW.KMSO.WW.Y.0003.210105T0300Z-210105T1600Z/ Butte/Blackfoot Region- 1145 AM MST Mon Jan 4 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM MST TUESDAY... * WHAT...Snow and blowing snow expected. A short period of heavy snow and gusty wind is anticipated between 10pm and 1am causing conditions to deteriorate quickly. A refreeze of paved surfaces is possible, creating very slick conditions. Total snow accumulations of 1 to 2 inches in the valleys, and 3 to 4 inches over MacDonald Pass, Homestake Pass and Georgetown Lake. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From 8 PM this evening to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ009-010-051600- /O.NEW.KMSO.WW.Y.0003.210105T0300Z-210105T1600Z/ Western Lemhi County-Eastern Lemhi County- 1145 AM MST Mon Jan 4 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM MST TUESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 3 to 6 inches over Lost Trail Pass and Williams Creek Summit, with up to an inch of snow possible in the valleys. A brief period of freezing rain is possible from Salmon northward on Highway 93 with a light glaze of ice possible. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...From 8 PM this evening to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ006-051600- /O.EXB.KMSO.WW.Y.0002.210105T0000Z-210105T1600Z/ Bitterroot/Sapphire Mountains- 1145 AM MST Mon Jan 4 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM MST TUESDAY... * WHAT...Snow expected. A short period of heavy snow and gusty wind is anticipated between 8pm and midnight causing conditions to deteriorate quickly. Total snow accumulations of 3 to 6 inches over Lolo and Lost Trail Pass, with 1 to 2 inches in the lower elevations. * WHERE...Bitterroot/Sapphire Mountains. * WHEN...From 5 PM this afternoon to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ005-006-051600- /O.EXB.KMSO.WW.Y.0002.210105T0000Z-210105T1600Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- 1045 AM PST Mon Jan 4 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM PST TUESDAY ABOVE 4000 FEET... * WHAT...Snow expected above 4000 feet. A short period of heavy snow and gusty wind is anticipated between 5pm and 11pm causing conditions to deteriorate quickly. Total snow accumulations of 3 to 6 inches. * WHERE...Northern Clearwater Mountains and Southern Clearwater Mountains. * WHEN...From 4 PM this afternoon to 8 AM PST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ002-051600- /O.EXB.KMSO.WW.Y.0002.210105T0000Z-210105T1600Z/ West Glacier Region- 1145 AM MST Mon Jan 4 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM MST TUESDAY ABOVE 4000 FEET... * WHAT...Mixed precipitation snow and blowing snow above 4000 feet, including over Marias Pass. A period of light freezing rain is possible, particularly on Highway 2 from West Glacier to Marias Pass. Total snow accumulations of 2 to 4 inches and ice accumulations of a light glaze. * WHERE...West Glacier Region. * WHEN...From 5 PM this afternoon to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-051200- /O.EXT.KMSO.WW.Y.0002.000000T0000Z-210105T1200Z/ Lower Clark Fork Region- 1145 AM MST Mon Jan 4 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...Snow expected. A short period of heavy snow and gusty wind is anticipated between 6pm and 10pm causing conditions to deteriorate quickly. Total snow accumulations of 3 to 6 inches at Lookout Pass and up to two inches of snow in mixed precipitation below Lookout to Superior. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...Until 5 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
2 follow-up statements
167 WWUS45 KMSO 051200 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 500 AM MST Tue Jan 5 2021 MTZ004-051600- /O.EXT.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ Lower Clark Fork Region- 500 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...Snow expected. Advisory extended due to moderate snow showers developing over the pass and along I-90. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...Until 9 AM MST this morning. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ006-051600- /O.CON.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ Bitterroot/Sapphire Mountains- 500 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...Snow expected. A short period of heavy snow and gusty wind is anticipated between 8pm and midnight causing conditions to deteriorate quickly. Total snow accumulations of 3 to 6 inches over Lolo and Lost Trail Pass, with 1 to 2 inches in the lower elevations. * WHERE...Bitterroot/Sapphire Mountains. * WHEN...From 5 PM this afternoon to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ007-051600- /O.CON.KMSO.WW.Y.0003.000000T0000Z-210105T1600Z/ Butte/Blackfoot Region- 500 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...Snow and blowing snow expected. A short period of heavy snow and gusty wind is anticipated between 10pm and 1am causing conditions to deteriorate quickly. A refreeze of paved surfaces is possible, creating very slick conditions. Total snow accumulations of 1 to 2 inches in the valleys, and 3 to 4 inches over MacDonald Pass, Homestake Pass and Georgetown Lake. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From 8 PM this evening to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ009-010-051600- /O.CON.KMSO.WW.Y.0003.000000T0000Z-210105T1600Z/ Western Lemhi County-Eastern Lemhi County- 500 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...Mixed precipitation expected. Total snow accumulations of 3 to 6 inches over Lost Trail Pass and Williams Creek Summit, with up to an inch of snow possible in the valleys. A brief period of freezing rain is possible from Salmon northward on Highway 93 with a light glaze of ice possible. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...From 8 PM this evening to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ005-006-051600- /O.CON.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- 400 AM PST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING ABOVE 4000 FEET... * WHAT...Snow expected above 4000 feet. A short period of heavy snow and gusty wind is anticipated between 5pm and 11pm causing conditions to deteriorate quickly. Total snow accumulations of 3 to 6 inches. * WHERE...Northern Clearwater Mountains and Southern Clearwater Mountains. * WHEN...From 4 PM this afternoon to 8 AM PST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ002-051600- /O.CON.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ West Glacier Region- 500 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING ABOVE 4000 FEET... * WHAT...Mixed precipitation snow and blowing snow above 4000 feet, including over Marias Pass. A period of light freezing rain is possible, particularly on Highway 2 from West Glacier to Marias Pass. Total snow accumulations of 2 to 4 inches and ice accumulations of a light glaze. * WHERE...West Glacier Region. * WHEN...From 5 PM this afternoon to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
621 WWUS45 KMSO 051555 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 855 AM MST Tue Jan 5 2021 MTZ004-051700- /O.EXP.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ Lower Clark Fork Region- 855 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING... $$ MTZ006-051700- /O.EXP.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ Bitterroot/Sapphire Mountains- 855 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING... $$ MTZ007-051700- /O.EXP.KMSO.WW.Y.0003.000000T0000Z-210105T1600Z/ Butte/Blackfoot Region- 855 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING... $$ IDZ009-010-051700- /O.EXP.KMSO.WW.Y.0003.000000T0000Z-210105T1600Z/ Western Lemhi County-Eastern Lemhi County- 855 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING... $$ IDZ005-006-051700- /O.EXP.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- 755 AM PST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING ABOVE 4000 FEET... $$ MTZ002-051700- /O.EXP.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ West Glacier Region- 855 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING ABOVE 4000 FEET... $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Jan 4, 2:41 AM MST, 9 hours 4 minutes earlier.
Area forecast discussion, Jan 4, 2:41 AM MST, 9 hours 4 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
241 AM MST Mon Jan 4 2021
.DISCUSSION...High clouds are beginning to move into northwest
Montana ahead of our next weather maker. Similar to Sunday's
system, the focus will be the Montana and Idaho borders along
with central Idaho. One change will be snow levels rising up to
4500 to 5500 feet, especially in central Idaho. In Montana, snow
levels will generally be 4500 feet or less. For passes such as
Lookout, Lolo, and Lost Trail, a general 4 to 7 inches is forecast
with a couple hours of moderate rates expected.
The wild card in this system is the cold front moving across the
area during the evening. Some of the high resolution models depict
the front strengthening south and east of Missoula. Areas like
Homestake Pass, Granite and Powell Counties, and especially south
of Garrison Junction may see a quick burst of snow amounting to a
couple inches of snow. Lowered visibilities and slick roads will be
hazards to watch out for.
Wednesday another warm front may make it into central Idaho before
yet another weak Pacific cold front moves through overnight.
This system does not have much moisture to work with, but the
northern Clearwater mountains and higher terrain along the
Montana / Idaho border may see 2 to 5 inches of snow.
Thursday onward, the models are not in agreement from run to run,
although they are trending towards a weak high pressure ridge.
&&
.AVIATION...Precipitation will begin along the Montana and Idaho
border mountain after noon (04/19Z) today. This system will
mainly affect higher terrain, however, a weak cold front may
initiate showers at area terminals after 05/00z. Both KBTM and
KSMN have the best chance to see 2 to 3 hours of reduced
visibility and lowered ceilings. Wednesday will see some
improvement until late afternoon when the next system moves into
central Idaho.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 11 AM this morning to 7 PM MST this
evening Lower Clark Fork Region.
ID...None.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 2:39 AM MST | Winter Weather Advisory | MSO | Flathead, Granite, Lake, Mineral, Missoula, Ravalli and 1 more | 30 hr |
Nearby
Winter Weather Advisories in Montana, 2021Winter Weather Advisories in Idaho, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.